Alert archive / Montana / High Wind Watches in 2017
High Wind Watch 5, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind watch at May 21, 2017, 2:35 PM MDT. It took effect at May 24, 2017, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 21, 2017, 2:35 PM MDT (20:35 UTC)
- In effect from
- May 24, 2017, 12:00 AM MDT
- Expired
- May 23, 2017, 1:53 PM MDT
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
041 WWUS75 KTFX 212035 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 235 PM MDT Sun May 21 2017 ...High Winds Possible late Tuesday into Wednesday... MTZ009>011-013-044>046-048-049-221200- /O.NEW.KTFX.HW.A.0005.170524T0600Z-170525T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole- Liberty-Eastern Pondera-Southern Rocky Mountain Front- Eastern Teton- 235 PM MDT Sun May 21 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from late Tuesday night through Wednesday afternoon. * Winds: Southwest winds becoming westerly at 30 to 40 mph, with gusts up to 60 mph possible. Wind gusts along the Rocky Mountain Front possibly may reach 75 mph. * Timing: late Tuesday night through Wednesday afternoon. * Impacts: Possible damaging winds may blow down trees and power lines. Power outages may be possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && Moldan $$
5 follow-up statements
860 WWUS75 KTFX 220951 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 351 AM MDT Mon May 22 2017 ...High Winds Possible late Tuesday into Wednesday... MTZ009>011-013-044>046-048-049-222300- /O.CON.KTFX.HW.A.0005.170524T0600Z-170525T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole- Liberty-Eastern Pondera-Southern Rocky Mountain Front- Eastern Teton- 351 AM MDT Mon May 22 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... * Winds: Southwest winds becoming westerly at 30 to 40 mph, with gusts up to 60 mph possible. Wind gusts along the Rocky Mountain Front possibly may reach 75 mph. * Timing: late Tuesday night through Wednesday afternoon. * Impacts: Possible damaging winds may blow down trees and power lines. Power outages may be possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && Moldan/mpj $$
724 WWUS75 KTFX 222055 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 255 PM MDT Mon May 22 2017 ...High Winds Possible late Tuesday through Wednesday... MTZ047-230900- /O.EXB.KTFX.HW.A.0005.170524T0600Z-170525T0700Z/ Blaine- Including the cities of Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays, and Lodge Pole 255 PM MDT Mon May 22 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY NIGHT... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from late Tuesday night through late Wednesday night. * Winds: Southwest winds becoming westerly at 30 to 40 mph, with gusts up to 60 mph possible. Wind gusts along the Rocky Mountain Front possibly may reach 75 mph. * Timing: late Tuesday night through Wednesday afternoon. * Impacts: Possible damaging winds may blow down trees and power lines. Power outages may be possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && Moldan $$ MTZ009>011-013-044>046-048-049-230900- /O.EXT.KTFX.HW.A.0005.170524T0600Z-170525T0700Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole- Liberty-Eastern Pondera-Southern Rocky Mountain Front- Eastern Teton- Including the cities of Browning, Heart Butte, Dupuyer, East Glacier Park, Kiowa, Cut Bank, Santa Rita, Havre, Rocky Boy, Floweree, Carter, Fort Benton, Devon, Shelby, Ethridge, Galata, Chester, Joplin, Lothair, Whitlash, Brady, Conrad, Ledger, Bynum, Choteau, Pendroy, Fairfield, Dutton, and Power 255 PM MDT Mon May 22 2017 ...HIGH WIND WATCH NOW IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY NIGHT... * Winds: Southwest winds becoming westerly at 30 to 40 mph, with gusts up to 60 mph possible. Wind gusts along the Rocky Mountain Front possibly may reach 75 mph. * Timing: late Tuesday night through Wednesday afternoon. * Impacts: Possible damaging winds may blow down trees and power lines. Power outages may be possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && Moldan $$
816 WWUS75 KTFX 230405 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1005 PM MDT Mon May 22 2017 ...High Winds Possible late Tuesday through Wednesday... MTZ009>011-013-044>049-231100- /O.CON.KTFX.HW.A.0005.170524T0600Z-170525T0700Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole- Liberty-Eastern Pondera-Blaine-Southern Rocky Mountain Front- Eastern Teton- 1005 PM MDT Mon May 22 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY NIGHT... * Winds: Southwest winds becoming westerly at 30 to 40 mph, with gusts up to 60 mph possible. Wind gusts along the Rocky Mountain Front possibly may reach 75 mph. * Timing: late Tuesday night through Wednesday afternoon. * Impacts: Possible damaging winds may blow down trees and power lines. Power outages may be possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && Moldan $$
032 WWUS75 KTFX 230936 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 336 AM MDT Tue May 23 2017 ...High Winds Possible late Tuesday through Wednesday... MTZ009-048-232300- /O.UPG.KTFX.HW.A.0005.170524T0600Z-170525T0700Z/ /O.NEW.KTFX.HW.W.0007.170524T0600Z-170525T0600Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- 336 AM MDT Tue May 23 2017 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT WEDNESDAY NIGHT... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from midnight tonight to midnight MDT Wednesday night. the High Wind Watch is no longer in effect. * Winds: West 40 to 50 mph with gusts up to 80 mph. * Timing: Strong winds will develop Tuesday night and continue through late Wednesday evening. * Impacts: Strong winds could become damaging, possibly blowing down trees and power lines. Power outages are also possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ010-044>046-049-232300- /O.UPG.KTFX.HW.A.0005.170524T0600Z-170525T0700Z/ /O.NEW.KTFX.HW.W.0007.170524T1200Z-170525T0600Z/ Eastern Glacier-Toole-Liberty-Eastern Pondera-Eastern Teton- 336 AM MDT Tue May 23 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 6 AM Wednesday to midnight MDT Wednesday night. the High Wind Watch is no longer in effect. * Winds: West 35 to 45 mph with gusts up to 65 mph. * Timing: Strong winds will develop early Wednesday morning and continue through late Wednesday evening. * Impacts: Strong winds could become damaging, possibly blowing down trees and power lines. Power outages are also possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ011-013-047-232300- /O.EXT.KTFX.HW.A.0005.170524T1200Z-170525T0600Z/ Hill-Chouteau-Blaine- 336 AM MDT Tue May 23 2017 ...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * Winds: West 35 to 45 mph with gusts up to 50 mph. * Timing: late Tuesday night through Wednesday afternoon. * Impacts: Strong winds could blow down trees and power lines. Power outages may also be possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$
226 WWUS75 KTFX 231953 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 153 PM MDT Tue May 23 2017 ...High Winds late tonight through Wednesday evening... .A strong low pressure system tracking into British Columbia tonight will emerge east of the Rockies in Alberta Wednesday morning then continue east into Saskatchewan Wednesday night. Strong and gusty west winds will develop late tonight along the Rocky Mountain Front and spread east across the Plains of north central Montana Wednesday morning. Gusty west winds will continue into Wednesday evening with winds shifting to northwesterly. Strong winds this late in the spring may cause more extensive impacts due to leaves on trees making limb damage and power outages somewhat more likely. In addition, travelers pulling trailers will face difficult driving conditions in strong cross winds. MTZ011-013-047-241200- /O.UPG.KTFX.HW.A.0005.170524T1200Z-170525T0600Z/ /O.EXA.KTFX.HW.W.0007.170524T1200Z-170525T0600Z/ Hill-Chouteau-Blaine- 153 PM MDT Tue May 23 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 6 AM Wednesday to midnight MDT Wednesday night. the High Wind Watch is no longer in effect. * Winds: West 30 to 40 mph with gusts up to 60 mph. * Timing: Developing Wednesday morning and continuing into the evening. * Impacts: Strong winds could become damaging, potentially blowing down trees and power lines. Power outages may also be possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ012-014-050-051-241200- /O.EXA.KTFX.HW.W.0007.170524T1200Z-170525T0600Z/ Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus- 153 PM MDT Tue May 23 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 6 AM Wednesday to midnight MDT Wednesday night. * Winds: West 30 to 40 mph with gusts up to 60 mph. * Timing: Strong winds will develop early Wednesday morning and continue through late Wednesday evening. * Impacts: Strong winds could become damaging, possibly blowing down trees and power lines. Power outages are also possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ009-048-241200- /O.CON.KTFX.HW.W.0007.170524T0600Z-170525T0600Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- 153 PM MDT Tue May 23 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT WEDNESDAY NIGHT... * Winds: West 40 to 50 mph with gusts up to 80 mph. * Timing: Strong winds will develop late tonight and continue through late Wednesday evening. * Impacts: Strong winds could become damaging, possibly blowing down trees and power lines. Power outages are also possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ010-044>046-049-241200- /O.CON.KTFX.HW.W.0007.170524T1200Z-170525T0600Z/ Eastern Glacier-Toole-Liberty-Eastern Pondera-Eastern Teton- 153 PM MDT Tue May 23 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT... * Winds: West 35 to 45 mph with gusts up to 65 mph. * Timing: Strong winds will develop early Wednesday morning and continue through late Wednesday evening. * Impacts: Strong winds could become damaging, possibly blowing down trees and power lines. Power outages are also possible. Travel could become difficult, especially for high profile vehicles traveling on north to south orientated roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at May 21, 11:02 AM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 21, 11:02 AM MDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1102 AM MDT Sun May 21 2017 Updated Aviation Discussion. .UPDATE... Expanded/added more slight chance of showers/thunderstorms to the forecast for the Plains and adjacent mountain ranges for this afternoon given latest model guidance. Instability is less than yesterday so shower/storm coverage will be a lot less widespread, but increased mid-level winds will allow for a bit more efficiency in getting stronger winds to the surface with any stronger shower or thunderstorm compared to yesterday. That being said, there is no severe weather expected today. Cassell && .SYNOPSIS... Unsettled northerly flow aloft is expected today into Monday night. Fair weather and noticeably warmer temperatures are then expected to grace the region Tuesday and Tuesday night, as an upper-level ridge moves eastward over the area. A cooler and unsettled weather pattern should return by Wednesday as an upper-level trough settles southeastward over the area and the accompanying Pacific cold front moves through. && .AVIATION... Updated 1702z. Northerly flow aloft will prevail over Montana through early Monday morning. Scattered to broken mid and high level clouds can be expected through the forecast period for widespread VFR conditions. Isolated showers and possibly a thunderstorms are possible over eastern zones 18Z to 03Z which could produce variable gusty winds up to 30 knots. Highly localized fog may develop again after 09z Monday. mpj/cc && .PREV DISCUSSION... /ISSUED 527 AM MDT Sun May 21 2017/ Today through Tuesday...Montana will remain beneath a steady north to northwest flow aloft through Monday night as a closed upper low remains anchored over the Great Lakes region. To the west, a weak upper level ridge will remain along the West Coast today and tonight before becoming positively-tilted and nosing inland over the Pacific Northwest Monday through Tuesday. By Tuesday, the entire upper level pattern will undergo a significant transition as a Pacific weather system moves southeastward from the Gulf of Alaska and flattens the upper ridge. For Sunday and Monday, temperatures will remain near seasonal averages with isolated/scattered showers and a few thunderstorms expected. This activity will be relatively weak as limited instability and weak disturbances aloft interact in the northerly flow. Surface winds will remain generally light to breezy and northerly in direction. By Monday night, surface winds begin to veer clockwise in response to the approaching Pacific weather system and surface pressure falls in southern British Columbia and Alberta. Tuesday will remain dry but temperatures will climb above seasonal averages as westerly winds aloft and at the surface fuel increasingly strong downslope winds across the region. mpj Tuesday Night through Sunday...Dry weather expected Tuesday night as an upper-level high pressure ridge advances eastward over the CWA. However, a potent 700 mb jet streak accompanying a lead shortwave trough impinging on our region may generate strong zonal flow aloft across and in the lee of the Rocky Mountain Front Tuesday night through early evening Wednesday. This pattern, combined with subsidence in the surface to 700 mb layer, may permit warning- criteria surface wind gusts, especially along the Rocky Mountain Front. Even so, confidence in this high wind scenario is low at this time. In addition, models are now in somewhat better agreement that a Pacific cold front will move eastward across the CWA on Wednesday and may be accompanied by scattered showers, while insufficient instability may curtail the potential of thunderstorms. Wednesday marks the beginning of what looks to be an unsettled weather pattern heading into the weekend, as an upper-level trough settles southeastward over our area and multiple disturbances pivot through the trough. Scattered showers are forecast Wednesday night through the weekend, with the potential for isolated afternoon/early evening thunderstorms Thursday through Sunday. Temperatures on Wednesday may be near or slightly above-normal, prior to the cold frontal passage. Temperatures should then trend below-normal Thursday through the weekend. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 69 45 69 46 / 20 20 10 0 CTB 70 43 70 45 / 10 20 10 0 HLN 71 47 72 47 / 10 10 10 10 BZN 64 40 67 40 / 10 10 20 10 WEY 55 29 58 30 / 10 10 20 10 DLN 64 40 68 41 / 0 0 10 10 HVR 72 44 71 43 / 20 20 0 0 LWT 64 43 64 40 / 20 30 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:40 PM MDT | Special Weather Statement | TFX | Fergus | 50 min |
Nearby
High Wind Watches in Montana, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.